Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 41, NWS San Angelo, TX

April 20, 2023San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 20, 2023, 4:04 PM CDT for San Saba County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2023, 4:04 PM CDT (21:04 UTC)
Expired
Apr 20, 2023, 4:45 PM CDT
In force
41 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County San Saba County, TX

The radar

The Ft Hood radar (KGRK), 145 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1333 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:14 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 20, 2:14 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
214 PM CDT Thu Apr 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 119 PM CDT Thu Apr 20 2023

...Severe storms possible across the Northwest Hill Country and
Heartland this afternoon and evening...

Current surface/visible satellite data, indicates a cold front
moving south across the area early this afternoon. The cold front is
near a San Angelo to Brownwood line. Also, a dryline is moving into
the western Northern Edwards Plateau. To the south and east of these
boundaries, the warm sector has dewpoints in the mid 60s and strong
instability. Also, good deep layer shear(effective 30 to 40 knots)
across this area. Expect isolated to scattered thunderstorms to
develop in the warm sector, mainly south and east of an Sonora to
San Angelo to Cross Plains line. Due to the excellent near storm
environment(thermodynamics and wind ahead), some storms may be
severe this afternoon through mid evening and more numerous over
the Heartland and Northwest Hill Country. The main hazards will be
very large hail(2 inch diameter or greater), damaging winds and
isolated tornadoes. The threat of severe weather will be over with
by midnight, but isolated to scattered showers and a few
thunderstorms are still possible across the eastern half of the
area after midnight. Please stay updated on the latest weather
information this afternoon and tonight, especially watches and
convective warnings. Also, have many sources/ways to receive
warnings. The weather looks quiet on Friday.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 119 PM CDT Thu Apr 20 2023

Stronger cold front arrives Saturday, bringing a cooler air mas
and a chance for rain to the area for Sunday and Monday. Warm
moist air from the Gulf runs up and over this boundary starting
Sunday, with increasing cloud cover and showers and storms
increasing by afternoon. Model blends have highs on Sunday in the
50s and 60s but some of the models like the NAM keeps the Big
Country and Concho Valley in the 40s or lower 50s. Staying this
cool is certainly possible given the conditions but it will toke
the rain being fairly widespread in the afternoon to make sure it
happens. Will stay with model blends for now but will take a
better look tomorrow once we get the severe storm threat out of
the area today.

Somewhat warmer conditions return for next week, but with the
models suggesting a developing deep upper level trough over the
Rockies and Southern Plains, shower and storm chances will
continue into Monday before pushing northeast of the area for mid
week. Highs back in the mid 80s for Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CDT Thu Apr 20 2023

Expect isolated to scattered thunderstorms to develop this
afternoon and evening mainly south and east of an Sonora to San
Angelo to Brownwood line. Going with VCTS at the southeast
terminals and will keep an eye on radar trends for possible
amendments. Also, a few storms may be severe. Otherwise, expect
mainly VFR conditions with MVFR ceilings at the KJCT and KBBD
terminals late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     50  74  50  80 /  30  10   0  10
San Angelo  56  79  50  86 /  10  10   0  10
Junction    59  82  51  85 /  40  10   0  10
Brownwood   54  77  48  80 /  40  20   0  10
Sweetwater  51  74  51  81 /  10   0   0  10
Ozona       57  81  51  85 /  10   0   0  10
Brady       57  77  51  81 /  40  10   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....07
AVIATION...21
Hazardous weather outlook, Apr 20, 2:51 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
251 PM CDT Thu Apr 20 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
251 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some of which will likely be severe, will
be likely across the Heartland and Hill Country through early this
evening, mainly south of a San Angelo to Brownwood line. Large
hail and damaging winds will be the main threat. A Severe
Thunderstorm Watch has been issued.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a Marginal Risk for severe storms on Saturday. The main
concerns are large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has already been requested for late this
afternoon and early evening.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:41 PM CDTSevere Thunderstorm WarningSJTTaylor34 min
Apr 19, 8:08 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor22 min
Apr 19, 8:23 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford37 min
Apr 19, 8:42 PM CDTTornado WarningSJTTaylor19 min
Apr 19, 8:58 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton35 min
Apr 19, 9:02 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford, Taylor58 min
Apr 19, 9:55 PM CDTSevere Thunderstorm WarningSJTCallahan21 min
Apr 20, 3:12 PM CDTSevere Thunderstorm WarningSJTSan Saba48 min
Apr 20, 4:14 PM CDTFlash Flood Warning Considerable damage threatSJTSan Saba2 hr
Apr 20, 4:28 PM CDTSpecial Weather StatementSJTMenard47 min
Apr 20, 5:01 PM CDTSpecial Weather StatementSJTSan Saba44 min
Apr 20, 5:14 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard46 min
Apr 20, 5:48 PM CDTSpecial Weather StatementSJTMenard42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.